Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: mood disorders and the new anticonvulsants

Posted by Craig on July 25, 1999, at 1:32:21

In reply to Re: mood disorders and the new anticonvulsants, posted by thewife on July 24, 1999, at 21:33:43

For what it's worth, I am Bipolar II and have some experience with Lamictal and Topamax. Although there is a small risk of the dreaded rash with Lamictal, the key to avoiding that is to gradually increase the dosage by only twelve and a half to 25 mg per week. (Invest in a razor blade because you'll be cutting those tabs in half sometimes.) My psychopharmacologist told me that he has several hundred patients (he's a busy guy) on Lamictal and only one developed a rash. That person stopped taking Lamictal and the rash disappeared without requiring any further treatment. So, your doc may be exaggerating the risk factor.

As to the antidepressant effect of Lamictal, my doctor reports a lot of success with his other patients, but it doesn't seem to be doing much for me. I'm only up to 200 mg (300 mg is when it usually begins to take affect) and have recently added 200 mg of Wellbutrin to the mix. The Wellbutrin gave me insomnia, so I'm also taking .5 mg of Klonopin and 5 mg of Zyprexa at bedtime. (If you like sleeping 10 hrs a night, try this combo.)

My experience with Topamax was rather disappointing. I agreed to take it along with Depakote because Topamax supposedly caused weight loss. After gaining 30 pounds on Depakote in only a couple of months, I was willing to try just about anything that would help me lose that weight. Well, the Topamax didn't have any effect on me so I ended up discontinuing the Depakote and switching to Gabitril. (When that didn't work, I began taking Lamictal.) Your doc's comment about Topamax "making you stupid" is something that more likely occurs at high doses. My doctor mentioned something about this side effect, but I've since forgotten at what dosage this might occur. It doesn't really make you stupid, but I remember him saying something along the line of some trouble with certain skills at high doses.

I hope your husband finds a combo that works. I think that's what everyone on this board is looking for.
> Depakote, Prozac, desiprimine, remeron and wellbutrin haven't done much, some of the ADHD responds to Dexedrine.
> Next move is a better mood stabilizer. Doc wants to try Neurontin, but I am leaning toward Lamactil because of the antidepressant effects. Doc is scared of the rash phenomena. I like the anti-depressant effects.
> Please forward any advice you might have. He took one of my son's risperdals this week in an effort to calm himself, a dumb move since it made him very tired and he fell asleep in a parking lot, fortunately after calling me.... and he lost a realllllllly good job last year.
> While we're at it, any anecdotal advice yet on Topamax or tiagibine? The doc says Topamax makes you stupid, whatever that means.....
> Thanks.....




Post a new follow-up

Your message only Include above post

Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.


Start a new thread

Google www
Search options and examples
[amazon] for

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Craig thread:1356